Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 3:56 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 94 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 3:56 PM EDT (19:56 UTC)
- Expired
- May 1, 2017, 5:30 PM EDT
- In force
- 94 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cambria County, PA, Clearfield County, PA
The radar
The State College radar (KCCX), 46 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:40 PM EDT | TSTM WND DMG | Curwensville, PA | TREES AND WIRES DOWN |
| May 1, 5:05 PM EDT | TSTM WND DMG | Johnstown, PA | TREE ON HOUSE ON VENANGO STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS51 KCTP 011956
SVRCTP
PAC021-033-012130-
/O.NEW.KCTP.SV.W.0023.170501T1956Z-170501T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
356 PM EDT MON MAY 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Clearfield County in central Pennsylvania...
Cambria County in central Pennsylvania...
* Until 530 PM EDT
* At 355 PM EDT, severe thunderstorms were located along a line from
just west of DuBois to Latrobe, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
DuBois and Sandy around 410 PM EDT.
Westmont, Southmont, Rockton and Belsano around 420 PM EDT.
Belmont, Johnstown, Windber, Ebensburg, Carrolltown, S.B. Elliot
State Park, Geistown, Daisytown, Dale and East Conemaugh around
430 PM EDT.
Portage, Clearfield, Beaverdale-Lloydell, Dunlo, Salix-Beauty Line
Park, Sidman, St. Michael, Prince Gallitzin State Park, Patton and
Ehrenfeld around 440 PM EDT.
For those driving on Interstate 80, this includes areas between the
Dubois and Snow Shoe exits, specifically from mile markers 97 to 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across western Pennsylvaniainside a sturdy structure and
stay away from windows!
&&
A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.
LAT...LON 4072 7880 4114 7880 4120 7877 4122 7865
4125 7864 4122 7810 4115 7804 4112 7811
4105 7806 4096 7808 4096 7817 4076 7837
4072 7835 4051 7854 4037 7856 4031 7864
4025 7865 4024 7886 4028 7893 4029 7905
TIME...MOT...LOC 1955Z 264DEG 35KT 4109 7900 4088 7906 4057 7916 4028
7929
HAIL...<.75IN
WIND...70MPH
$$
Dangelo2 follow-up statements
162
WWUS51 KCTP 012028
SVSCTP
Severe Weather Statement
National Weather Service State College PA
428 PM EDT MON MAY 1 2017
PAC021-033-012130-
/O.CON.KCTP.SV.W.0023.000000T0000Z-170501T2130Z/
Clearfield PA-Cambria PA-
428 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CLEARFIELD AND CAMBRIA COUNTIES...
At 427 PM EDT, severe thunderstorms were located along a line
extending from Penfield to Curwensville to Northern Cambria to
Southmont, moving east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Belmont, Johnstown, DuBois, Westmont, Nanty-Glo, Portage, Ebensburg,
Clearfield, Windber and Salix-Beauty Line Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across all of western Pennsylvania. Move inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.
LAT...LON 4072 7880 4114 7880 4120 7877 4122 7865
4125 7864 4122 7810 4115 7804 4112 7811
4105 7806 4096 7808 4096 7817 4076 7837
4072 7835 4051 7854 4037 7856 4031 7864
4025 7865 4024 7886 4028 7893 4029 7905
TIME...MOT...LOC 2027Z 257DEG 31KT 4116 7864 4094 7866 4061 7881 4032
7894
HAIL...<.75IN
WIND...70MPH
$$
Dangelo721
WWUS51 KCTP 012112
SVSCTP
Severe Weather Statement
National Weather Service State College PA
512 PM EDT MON MAY 1 2017
PAC021-033-012130-
/O.CON.KCTP.SV.W.0023.000000T0000Z-170501T2130Z/
Clearfield PA-Cambria PA-
512 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL CLEARFIELD AND CAMBRIA COUNTIES...
At 511 PM EDT, severe thunderstorms were located along a line
extending from near Karthaus to Glen Hope to Ebensburg to Johnstown,
moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Belmont, Johnstown, Westmont, Nanty-Glo, Portage, Ebensburg, Windber,
Salix-Beauty Line Park, Scalp Level and Prince Gallitzin State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across western Pennsylvania. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.
LAT...LON 4073 7869 4090 7854 4111 7830 4123 7821
4122 7810 4115 7804 4112 7811 4105 7806
4096 7808 4096 7817 4076 7837 4072 7835
4051 7854 4037 7856 4031 7864 4025 7865
4024 7886 4028 7893 4029 7905 4041 7898
TIME...MOT...LOC 2111Z 264DEG 35KT 4120 7809 4098 7811 4065 7826 4036
7839
HAIL...<.75IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:02 PM EDT, 54 minutes earlier.
Area forecast discussion, May 1, 3:02 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service State College PA 302 PM EDT Mon May 1 2017 .SYNOPSIS... A strong cold will push east across the Commonwealth this afternoon into early tonight. The front will usher in brisk west to northwest winds and cooler air for Tuesday. Fair weather with milder temperatures will occur Wednesday under a weak ridge of high pressure. A new storm system is likely to affect the region from Thursday afternoon through Friday. Much colder air is expected for late Friday through the upcoming weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Tornado Watch #185 in effect until 10 PM... Latest radar shows a line of moderate showers moving toward my western zones. So far no lighting being observed but stability is eroding as breaks begin developing in the cloudcover of the warm sector that covers just about the entire CWA. Far eastern areas are experiencing the last vestiges of the cool air damming and marine layer that has kept cool- moist conditions in place. Conditions are falling into place for a widespread outbreak of potentially severe thunderstorms and even some isolated strong tornadoes. RAP is depicting EHI's of 1-3 (anything greater than 1 is significant) already in place over Central Pa. Deep layer shear is simultaneously a very impressive 50-70kt over most of my CWA. The main line of convection is starting to form over eastern Ohio, and the HRRR tracks it east across the area between about 20-01Z. The main mode of convection looks to be linear with bowing segments/QLCS storms, but the potential for rotation within isolated elements will be very high. LCL's are marginal but within the parameters that if a supercells begins to show strong gate to gate shear, tornadogenesis will be very possible. SPC has continued the ENHANCED risk over practically all of PA. Forecast storm total rainfall amount by midnight tonight will range from one-half of an inch, to one inch in some areas of Ncent and NW PA. Afternoon high temps should reach the mid/upr 70s...to near 80F in some of the Central and Southern Valleys. Anything slightly warmer than this spells more significant severe weather concerns, and could prompt SPC to raise the Day 1 outlook into the MDT category across portions of the state, considering the existing llvl boundaries and highly anomalous low-mid level shear. A narrow north/south ribbon of +3-4 sigma PWAT air along and just ahead of the cold front will support some locally heavy downpours and storm total QPF by 04Z Tuesday up over one inch in some spots. WPC highlights a small portion of my NERN zones with a MARGINAL risk of heavy rain/flooding. It's still too soon (with some uncertainties) to get into any type of flood watches at this point. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Expect significant convection to be ongoing/near to exiting the extreme eastern CWA during the late evening hours tonight. Cold front forcing the convection will move east through the state overnight into Tuesday morning, advecting much chillier air into the state. Scattered to numerous rain showers may linger until 06Z before weak post frontal ridging slides east over the region after midnight accompanied by drier and cooler lvll air. Lows early Tuesday will vary from the mid 40s across the NW mtns, to the upper 50s in the SE. GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of 45-50 kt winds occupying the top of the well-mixed layer (at around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts easily in the 30 to 35 kt range, and perhaps even 5-10 kts higher. High temps Tuesday afternoon will be in the L50s across the NW mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper 60s near and to the SE of I-81. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Cyclonic flow will dominate the region through much of the long term period with one upper trof exiting at the start of the period and a second arriving late week. Early on, a gusty NW wind and unsettled light showery weather will persisting mainly for the northern part of the state right into Wednesday. A chance for a more widespread/soaking (MDT to HVY) rain arrives Thu afternoon into Fri, as the latest 00Z Operational GFS/EC run and their EFSs are coming into decent/converging agreement with an area of low pressure progged to develop along the southern Appalachians and the lift north-northeastward. Although this event shows some pretty strong signals (even at this long time range) for a potential, widespread 1-2 inch rainfall late in the upcoming week, A wide and varying array of models solutions has been present prior to the latest model run or two to throw some uncertainty into the mix w/respect to the specific timing and amount of showers across the CWA. Fri night and Saturday will turn windy and quite cool with isolated rain showers falling across the central mtns, while the Alleghenies experiences more numerous rain showers...likely changing over to snow showers across most of the region. Cyclonic flow will begin to wane early next week, with slowly improving conditions, as the second upper trof lifts out. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Haze and low clouds are burning off early this afternoon over the east. Two bands of SHRA are moving into and through central areas attm. Showers continue over the NW airspace. Southerly flow will get to the ground over the east as heating burns off stratus. Gusts over 25kts at all sites this afternoon ahead of the main line developing over eastern OH. Line of severe thunderstorms entering western PA this afternoon will arrive in our NW counties 19-20Z. This organized squall line will move over JST and BFD 20-21Z. As it does, it probably will be accompanied by increasing potential for 40-50KT surface wind gusts. There is some question concerning the intensity/timing into the eastern 1/2 of the airspace this evening. Will update with AMDs to add severe-storm details via TEMPO group as storms get closer. Frontal passage tonight will shift winds more to the west/southwest allowing clearing conditions between the upper trough/associated colder air and the front itself. Above mentioned colder air aloft rotating through the Great Lakes will bring sct showers into the NW airspace by Tuesday morning. Outlook... Tue...Breezy with MVFR cigs/rain showers likely NW airspace. Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing winds. Thu-Sat...Widespread sub-VFR with periods of rain. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Head
Hazardous weather outlook, May 1, 2:14 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 214 PM EDT Mon May 1 2017 PAZ036-056>059-063>066-021815- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 214 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms will be possible later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-021815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 214 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 2:26 PM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service State College PA 226 PM EDT MON MAY 1 2017 PAZ004-011930- Warren PA- 226 PM EDT MON MAY 1 2017 ...THUNDERSTORMS WILL MOVE INTO WARREN COUNTY FROM THE WEST AROUND 3 PM EDT... At 223 PM EDT, Doppler radar indicated thunderstorms along a line extending from Girard to near Cambridge Springs to Greenville. Movement was northeast at 55 mph. At this speed, the storms should reach western Warren County by 3 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4200 7925 4163 7929 4163 7961 4200 7961 TIME...MOT...LOC 1823Z 227DEG 47KT 4199 8029 4179 8017 4132 8028 Dangelo
Local storm report, May 1, 3:45 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG PITTSFIELD 41.84N 79.38W
05/01/2017 WARREN PA 911 CALL CENTER
NUMEROUS TREES DOWN ON OLD PITTSFIELD ROAD
&&
EVENT NUMBER CTP1701111
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:26 PM EDT | Special Weather Statement | CTP | Warren | 64 min |
| May 1, 2:37 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 68 min |
| May 1, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 87 min |
| May 1, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 17 min |
| May 1, 3:48 PM EDT | Tornado Warning | CTP | Elk | 27 min |
| May 1, 4:06 PM EDT | Tornado Warning | CTP | McKean | 39 min |
| May 1, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Potter | 68 min |
| May 1, 4:35 PM EDT | Tornado Warning | CTP | Potter | 55 min |
| May 1, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 113 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 29 min |
| May 1, 5:05 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 1, 5:21 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 84 min |
| May 1, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 95 min |
| May 1, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 25 min |
| May 1, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 61 min |
| May 1, 5:50 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more | 3 hr |
| May 1, 5:58 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Potter, Tioga | 3 hr |
| May 1, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 69 min |
| May 1, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 59 min |
| May 1, 6:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Snyder, Union | 84 min |
| May 1, 6:44 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more | 3 hr |
| May 1, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 46 min |
| May 1, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder | 68 min |
| May 1, 7:05 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 55 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 61 min |
| May 1, 7:36 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Snyder | 54 min |
| May 1, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 21 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.